Cubicin (daptomycin): Drug Safety Communication - Risk of Eosinophilic Pneumonia
Posted Jul 29 2010 7:00am
AUDIENCE: Infectious Disease, Pulmonology
ISSUE: FDA notified healthcare professionals and patients about the potential for developing eosinophilic pneumonia during treatment with Cubicin (daptomycin), an intravenous antibacterial drug indicated for use in treatment of serious skin infections and bloodstream infections. Eosinophilic pneumonia is a rare but serious condition where a type of white blood cell (eosinophil) fills the lungs. Symptoms of eosinophilic pneumonia include fever, cough, shortness of breath, and difficulty breathing. Eosinophilic pneumonia may lead to progressive respiratory failure and is potentially fatal if not quickly recognized and appropriately managed.
BACKGROUND: FDA has reviewed published case reports of Cubicin-associated eosinophilic pneumonia and conducted a review of post-marketing adverse event reports from the FDA's Adverse Event Reporting System. FDA's review identified 7 cases of eosinophilic pneumonia between 2004 and 2010 that were most likely associated with Cubicin. Based on these reviews, FDA determined that eosinophilic pneumonia can be associated with Cubicin use and requested that the manufacturer of Cubicin include this information in the Warnings and Precautions and Adverse Reactions, Post-Marketing Experience sections of the drug label.
RECOMMENDATION: Healthcare professionals should closely monitor patients being treated with Cubicin for eosinophilic pneumonia. Patients receiving Cubicin should immediately contact their healthcare professional if they develop a new or worsening fever, cough, shortness of breath, or difficulty breathing.
Additional information for Healthcare Professionals, Information for Patients, a Data Summary, and References are provided in the Drug Safety Communication at the link below.